New Mexico, 2018

Flash Flood in New Mexico, July 15, 2018

July 15, 2018 · NWS EPZ · 1 event in 1 county or zone

A weak surface trough along the Continental Divide combined with deep moisture over the region to produce scattered storms with locally heavy rainfall over Luna County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface trough along the Continental Divide combined with deep moisture over the region to produce scattered storms with locally heavy rainfall over Luna County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 2:31 PM MST, 7 hours 59 minutes earlier.

Area forecast discussion, Jul 15, 2:31 PM MST, 7 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
331 PM MDT Sun Jul 15 2018

.SYNOPSIS...
An active monsoon pattern will continue to produce scattered
showers and thunderstorms this afternoon and evening, with another
round expected on Monday. However, drier air will work into the
region on Tuesday. After Tuesday, weather will become more June-
like with isolated thunderstorms mainly in the Sacramento
Mountains and Gila Region, and high temperatures increasing into
the lower-100s in the lowlands.

&&

.DISCUSSION...
Larger scale pattern has evolved as expected, with our split
subtropical ridge still in place (though both the western and
eastern centers are weakening), with a weak trough in between
extending from the Texas Panhandle into south-central New Mexico.
The inverted trough discussed yesterday has wound itself up over
south Texas. While it is most readily apparent at 200 mb, there is
a weak 500 mb reflection as well.

An outflow boundary from Arizona that pushed into SW New Mexico
around Midday has had disappointing results in terms of generating
new convection in SW New Mexico. RAP analysis has a relative
minimum of CAPE over Luna/Dona Ana Counties, but despite this,
cumulus congestus is "clumping up" in southern Dona Ana and
western El Paso counties. Thick anvil blowoff from earlier
convection in the Sacramento Mountains is spreading into the El
Paso and Las Cruces areas from the northeast. Despite this,
outflow has managed to generate new convection from Orogrande
eastward into the Otero Mesa, though this may be aided by the weak
trough hanging back across the eastern half of New Mexico. It's a
tough call, but El Paso still has a fair shot of getting decent
storms this afternoon/evening.

We'll hang on to this same pattern again tomorrow, but the NAM/GFS
now suggest eastern parts of the CWA will be clipped by a weak
vort lobe associated with the approaching inverted trough. Several
of the HREF members pick up on this too, showing a more organized
band of thunderstorms moving up from the SE during the early
afternoon.

But for the most part, this inverted trough will mainly benefit
areas south of the border with precip. Drier continental air aloft
will move in behind it, drying out most of the area beginning
Tuesday and lasting through the week. There will be enough
residual moisture around for isolated storms in the higher terrain
of the Gila and Sacramentos, and maybe a lowland stray, but
activity will be much diminished.

Temperatures will slowly climb through the week, likely reaching
the century mark in the lowlands (including ELP) Wed or Thu.
Recycled moisture will try to work around from the north late in
the week, but warm mid-level temperatures will limit instability.

&&

.AVIATION...Valid 16/00-17/00Z.
Moisture remains plentiful with scattered thunderstorms and showers
thru the period for all terminals. Best chances for convection will
be between 00Z and 06Z and again after 18Z. During these periods
look for SCT -TSRA AND +TSRA/WIND VRB15G35KT with CIGS 040-060.
Occasional MVFR ceilings and LCL VSBY 3-5SM AGL will also be
possible with any heavier storms passing directly over individual
terminals. Otherwise expect SCT060-080 SCT-BKN120 BKN-OVC250 to
prevail outside of convective episodes.

&&

.FIRE WEATHER...
Abundant moisture is expected to remain in place through Monday with
decent chances for wetting precipitation for all areas. A drying
trend will begin on Tuesday as deeper moisture is pulled westward
into Arizona and high pressure builds over the state. Circulation
around the high will import drier air into the region and reduce
chances for showers and thunderstorms to a more isolated and
mainly mountain based occurrence for the remainder of the week.

Minimum relative humidity values will drop to the upper teens by the
middle of the week and continue into next weekend.  Vent rates will
continue be in the good to very good range. Non-thunderstorm induced
easterly winds will remain light and generally under 10 mph. Wind
gusts from thunderstorms will have speeds of 40 to 50 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  91  75  95 /  50  50  20   0
Sierra Blanca           69  89  69  93 /  40  60  20   0
Las Cruces              69  89  69  94 /  50  40  40   0
Alamogordo              69  90  70  93 /  40  40  20   0
Cloudcroft              53  68  52  73 /  40  70  40  10
Truth or Consequences   70  89  71  91 /  40  30  40   0
Silver City             62  81  65  88 /  50  60  50  30
Deming                  67  88  67  93 /  40  40  30   0
Lordsburg               66  87  69  93 /  50  30  50  10
West El Paso Metro      72  89  72  93 /  60  50  30   0
Dell City               69  94  68  96 /  40  60  20   0
Fort Hancock            71  92  72  96 /  40  60  20   0
Loma Linda              66  87  67  91 /  60  60  20   0
Fabens                  68  90  68  94 /  50  50  20   0
Santa Teresa            71  90  71  94 /  60  50  30   0
White Sands HQ          71  89  72  93 /  60  50  30   0
Jornada Range           67  90  68  94 /  60  40  30   0
Hatch                   68  90  69  94 /  40  40  40   0
Columbus                69  88  69  94 /  40  30  30   0
Orogrande               72  91  72  94 /  50  50  20   0
Mayhill                 57  77  57  82 /  40  60  40  10
Mescalero               57  77  57  84 /  40  70  40  10
Timberon                56  76  55  79 /  40  70  40  10
Winston                 57  81  57  85 /  60  50  50  30
Hillsboro               64  87  64  91 /  50  50  40  20
Spaceport               66  89  66  92 /  40  40  30   0
Lake Roberts            53  80  52  86 /  50  60  60  30
Hurley                  61  83  62  87 /  50  50  50  20
Cliff                   58  86  61  91 /  40  50  60  20
Mule Creek              62  83  65  90 /  40  60  60  30
Faywood                 63  85  63  89 /  40  50  40  20
Animas                  67  88  67  94 /  50  40  60   0
Hachita                 67  87  67  93 /  50  30  40   0
Antelope Wells          67  86  66  91 /  50  50  60  10
Cloverdale              64  82  63  90 /  50  60  60  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 04-Lundeen
Hazardous weather outlook, Jul 15, 10:09 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1109 AM MDT Sun Jul 15 2018

NMZ401>417-TXZ418>424-161715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
The monsoon will stay active today, with scattered showers and
thunderstorms expected this afternoon and evening over most of
the area. Localized torrential downpours leading to localized
flooding will be the main threat from any storms, in addition to
highly localized downburst wind gusts (around 50 mph), and
dangerous cloud to ground lightning. Small hail will be possible
in higher elevation areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
The active monsoon pattern will continue on Monday, but a sharp
decrease in thunderstorm activity is expected starting on Tuesday.
The main threats will continue to be localized torrential
downpours leading to localized flooding, with secondary risks
being downburst wind gusts (around 50 mph), and dangerous cloud to
ground lightning.

Temperatures will rise back into the upper-90s and low-100s over
the lowlands towards the latter half of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

The radar

The El Paso radar (KEPZ), 113 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Luna

When
July 15, 10:30 PM MST to 11:30 PM MST
Where
Luna County, 7.08 mi W of Nutt to 3.41 mi WSW of Nutt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.572, -107.572

Highway 26 was closed from mile marker 26 to 27 due to flooding. Radar estimates in the area were 3.5 to 3.7 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773614.